St John's Wort Side Effects Please Help


Q: Following some periods of bad depression and severe peaks and troughs, I have been taking St John's Wort for about 2 years now. I find it really levels me out, makes me calmer more rational and just generally makes day to day life and stress easier to deal with.
I have decreased my dose to only one 300mg tablet. However, I have found that I have been unable to sleep, waking up at about 4am every morning and not being able to get back to sleep. This improved when I started taking my daily tablet first thing in the morning, but I am still waking up at around 5am. I have been taking various sleeping tablets but this has not worked. I am resigned to waking up at 5am every morning.
The other real problem is that when I take the St John's Wort tablet I get stomach pains, cramps and very bad wind, so much so that it becomes painful and uncomfortable. Having done some research I have found that this may be due to the tyramine in the food I am eating. It is particularly bad when I have been drinking beer. This is causing a real problem.
I don't feel that I can manage though without taking St John's Wort. I have just stopped taking it for a week and feel absolutely terrible; irritable, aggressive, depressed and anxious.
I have had therapy, and I don't really want to take anti depressants. What can I do?


A:   This question is currently in queue and will be answered shortly by one of our doctors. In the meantime you may browse our library of answered questions by clicking here.

Related Q&A

Q: Hi, I recently had more depression and went into insomnia, i consulted a doctor and he adviced me for a blood test. ...

Q: Hi.. So I been extemely sick from stopping Celexa 40 mg cold turkey. I started to get exteme panic attack which send ...

Q: I have been taking the anti depressant drug citalopram for a couple of months now but haven't been feeling myself on ...

Q: I therapeutically take Xanax for anxiety and depression. Recently I ingested roughly 30mg on Xanax and the typical th...

Q: I am feeling very depressed because of the way I am being treated at work. I want to go on a medical leave of absence.


Dr. James Obaji M.D.

  • 247 Reviews
  • Family Physician

Dr. Suneel Sharman M.D.

  • 190 Reviews
  • Family Physician

Dr. Pat Golden M.D.

  • 169 Reviews
  • Cardiologist

Dr. Kunaal Jindal M.D.

  • 112 Reviews
  • Plastic Surgeon